Journal of Mathematical Biology

, Volume 29, Issue 3, pp 271–287 | Cite as

Some epidemiological models with nonlinear incidence

  • H. W. Hethcote
  • P. van den Driessche
Article

Abstract

Epidemiological models with nonlinear incidence rates can have very different dynamic behaviors than those with the usual bilinear incidence rate. The first model considered here includes vital dynamics and a disease process where susceptibles become exposed, then infectious, then removed with temporary immunity and then susceptible again. When the equilibria and stability are investigated, it is found that multiple equilibria exist for some parameter values and periodic solutions can arise by Hopf bifurcation from the larger endemic equilibrium. Many results analogous to those in the first model are obtained for the second model which has a delay in the removed class but no exposed class.

Key words

Epidemiological model Nonlinear incidence Hopf bifurcation Time delay 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Busenberg, S., Cooke, K. L.: The population dynamics of two vertically transmitted infections. Theor. Popul. Biol. 33, 181–198 (1988)Google Scholar
  2. Capasso, V., Serio, G.: A generalization of the Kermack-McKendrick deterministic epidemic model. Math. Biosci. 42, 41–61 (1978)Google Scholar
  3. Hale, J. K.: Ordinary differential equations. New York: Wiley-Interscience 1969Google Scholar
  4. Hao, D.-Y., Brauer, F.: Analysis of a characteristic equation. J. Integral Equations Appl. 3, (1990). In press.Google Scholar
  5. Hethcote, H. W.: An immunization model for a heterogeneous population. Theor. Popul. Biol. 14, 338–349 (1978)Google Scholar
  6. Hethcote, H. W., Levin, S. A.: Periodicity in epidemiological models. In: Gross, L., Hallam, T. G., Levin, S. A. (eds.) Applied mathematical ecology, pp. 193–211. Berlin Heidelberg New York: Springer 1989Google Scholar
  7. Hethcote, H. W., Lewis, M. A., van den Driessche, P.: An epidemiological model with a delay and a nonlinear incidence rate. J. Math. Biol. 27, 49–64 (1989)Google Scholar
  8. Hethcote, H. W., Stech, H. W., van den Driessche, P.: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40, 1–9 (1981a)Google Scholar
  9. Hethcote, H. W., Stech, H. W., van den Driessche, P.: Stability analysis for models of diseases without immunity. J. Math. Biol. 13, 185–198 (1981b)Google Scholar
  10. Hethcote, H. W., Stech, H. W., van den Driessche, P.: Periodicity and stability in epidemic models: A survey. In: Busenberg, S. N., Cooke, K. L. (eds.) Differential equations and applications in ecology, epidemics and population problems, pp. 65–82. New York: Academic Press 1981cGoogle Scholar
  11. Hethcote, H. W., Tudor, D. W.: Integral equation models for endemic infectious diseases. J. Math. Biol. 9, 37–47 (1980)Google Scholar
  12. Hethcote, H. W., Van Ark, J. W.: Epidemiological models for heterogeneous populations: proportionate mixing, parameter estimation and immunization programs. Math. Biosci. 84, 85–118 (1987)Google Scholar
  13. Holling, C. S.: Some characteristics of simple types of predation and parasitism. Can. Ent. 91, 385–395 (1959)Google Scholar
  14. Liu, W. M., Hethcote, H. W., Levin, S. A.: Dynamical behavior of epidemiological models with nonlinear incidence rates. J. Math. Biol. 25, 359–380 (1987)Google Scholar
  15. Liu, W. M., Levin, S. A., Iwasa, Y.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models. J. Math. Biol. 23, 187–204 (1986)Google Scholar
  16. Miller, R. K., Michel, A. N.: Ordinary differential equations. New York: Academic Press 1982Google Scholar
  17. van den Driessche, P.: A cyclic epidemic model with temporary immunity and vital dynamics. In: Freedman, H. I., Strobeck, C. (eds.) Population biology, (Lect. Notes Biomath., vol. 52, pp. 433–440) Berlin Heidelberg New York: Springer 1983Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • H. W. Hethcote
    • 1
  • P. van den Driessche
    • 2
  1. 1.Department of MathematicsUniversity of IowaIowa CityUSA
  2. 2.Department of Mathematics and StatisticsUniversity of VictoriaVictoriaCanada

Personalised recommendations